Illinois, 2019

Tornadoes and Hail in Illinois, May 27, 2019

May 27, 2019 · NWS ILX · 3 events in 3 counties and zones

Scattered strong to severe thunderstorms developed in the vicinity of a warm front draped across northern Illinois during the afternoon of May 27th. The storms produced numerous funnel clouds and two brief tornado touchdowns.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered strong to severe thunderstorms developed in the vicinity of a warm front draped across northern Illinois during the afternoon of May 27th. The storms produced numerous funnel clouds and two brief tornado touchdowns. Further south, an isolated cell dropped golf ball sized hail in Clark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 27, 12:01 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, May 27, 12:01 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
101 PM CDT Mon May 27 2019

.UPDATE...
Issued at 1130 AM CDT Mon May 27 2019

The warm front has lifted northeast extending from Peoria to near
Terre Haute by late morning with moist dewpoints rising into the
upper 60s to around 70F along and south of I-74 with temps in the
upper 70s/lower 80s with increasing south to SSE breezes gusting
15-25 mph. Cooler upper 60s and lower 70s temperatures from Peoria
north. The warm front extended nw to 1000 mb low pressure over nw
Iowa. An area of showers and thunderstorms was over north central
IL from Peoria north and lifting ne out ahead of the warm front.
Another cluster of convection was over central IA and central MO.
Warm and humid again today over central and southeast IL with
highs in the lower 80s northern CWA, mid 80s central CWA and upper
80s in southeast IL. Breezy SSE winds become SSW during this
afternoon at 10-18 mph and gusts of 18-28 mph.

Yet another active severe wx day expected over central and
northern IL during this afternoon and early evening. SPC day1
outlook updated late this morning continues an enhanced risk of
severe thunderstorms this afternoon across northern third of IL
from Fulton, Tazewell and McLean counties north with a 10% risk of
EF2 or stronger tornadoes. Also have 30% risk of damaging winds
and large hail in this enhanced risk area. Slight risk of severe
storms is as far south as a Quincy to Lincoln to north of Paris
line while marginal risk extending as far south as highway 50 in
southeast IL. LAPS CAPES already rising to 1000-3000 j/kg from
I-74 south at late morning with highest CAPES of 2000-3000 j/kg
over sw CWA and southeast IL from Quincy to Terre Haute sw. High
bulk shear values of 50-60 kts spreading into northern CWA from
southeast IA and as CAPES continue to rise to 2000-3500 j/kg over
northern CWA by mid afternoon, expected severe storms likely to
fire up during this afternoon especially from I-72 north.
Convection to be more isolated south of I-72 from mid afternoon
into early evening along with lower chances of severe storms.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 342 AM CDT Mon May 27 2019
Familiar refrain in the forecast this morning as a deep upper
level low settles in over the desert southwest, pushing
southwesterly flow over the Plains states and into the Midwest.
This active weather pattern will keep precipitation chances in the
forecast periodically throughout the week. First round today and
tonight will also bring the potential for some severe weather.

Surface low over the Plains this morning has several spokes of
precip making their way around the system this morning. Can see
the beginnings of the first one to impact northwestern IL later
this morning over NWrn MO. With this first round, can expect some
scattered showers and thunderstorms mainly over the west/northwest
portions of the state. As the day progresses, the low lifts into
the region and sends a stronger impulse over the northern third of
the state, with the warm frontal boundary at the surface helping
to provide focus for more significant vertical development with
the storms. Better shear profiles also result in a little more
vorticity available for any storms that do develop. Pockets of
instability may be accessible depending on the mesoscale influence
from storms previously in the day...but again, the shear will be
able to make up for it closer to the surface low. Although again,
the storms should transition to a more linear/bowing/wind threat
with time (and cold pool development) going into the evening
hours...early discrete cells invof the boundary will have more of
a concentrated tornadic threat...hence the Enhanced Risk in the
Day One Outlook out of SPC.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 342 AM CDT Mon May 27 2019
A similar set up takes place on Tuesday with a daytime round of
scattered precip, and the better chances moving in overnight with
another disturbance rippling through the region invof a surface
boundary/trough stretching eastward from a low centered somewhere
over the Missouri River Valley. Much of the details are going to
be sketchy through this time frame as models have varied solutions
as to the location of the sfc boundary that will provide focus.
All of Central IL is in a Slight/Marginal risk of severe weather,
though mainly for the evolution of storms in an unstable airmass
overnight.

Showers and thunderstorms dominate the forecast through Thursday
night as the upper low over the Rockies is slow to move out and
into the Plains. A lack of a significant wave to act as a kicker
more or less explains the slower movement, allowing for periodic
pulses of energy to enhance the large scale ascent over the
Midwest. The warm muggy airmass remains in place through the end
of the week, even as the models are trying to moderate the
amplification of the wave pattern over the CONUS. Even as the
broader trough across the west expands and loses shape at the end
of the week, the ample warm air in the midlevels guarantees the
warm temperatures into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1259 PM CDT Mon May 27 2019

The warm front had lifted ne of central IL at midday with breezy
south winds 10-17 kts and gusts of 18-25 kts. Low pressure over nw
IA will track eastward over southern WI this evening and pull a
cold front se into nw IL this evening. Air mass becomes very
unstable over central IL this afternoon helping thunderstorms to
spread and develop eastward into central IL especially north of
I-72 by mid afternoon and continue into early evening. IFR to MVFR
conditions expected and strong gusty sw to westerly winds to
mainly impact PIA and BMI with strong to potentially severe
storms. Isolated convection expected during early and mid evening
then dry conditions expected from late evening on with VFR
conditions expected. Winds veer SSW to SW and remain gusting at
18-25 kts during this afternoon and early evening, then diminish
after sunset. SW winds to gust again near 20 kts after 14-15Z Tue.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...07
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...07
Hazardous weather outlook, May 27, 10:37 AM CST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1137 AM CDT Mon May 27 2019

ILZ027>031-036>038-281100-
Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
1137 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is an enhanced risk of severe thunderstorms this afternoon
and early evening. Damaging winds, hail, and tornadoes are all
possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

There is a slight risk of severe thunderstorms Tuesday night.
Damaging winds are the primary concern. While additional
thunderstorms are possible Wednesday into Thursday, and again
during the weekend, the severe weather potential is lower.

Moderate flooding will continue along the Illinois River through
the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening. The most
likely time frame is 1 pm to 7 pm.

ILZ040>043-047>053-281100-
Cass-Christian-De Witt-Logan-Macon-Mason-Menard-Morgan-Sangamon-
Schuyler-Scott-
1137 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible this afternoon into this
evening. A few storms will be strong to severe, though the greater
risk of severe storms will be further north.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

There is a slight risk of severe thunderstorms Tuesday night.
Damaging winds are the primary concern. While additional
thunderstorms are possible Wednesday into Thursday, the severe
weather potential is lower.

Major flooding will continue along much of the Illinois River
through the end of the month. Moderate flooding will occur along
the La Moine River into late week. Minor flooding will impact the
Spoon River through about Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today, mainly this afternoon.

ILZ044>046-281100-
Champaign-Piatt-Vermilion-
1137 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is an enhanced risk of severe thunderstorms this afternoon
and early evening. Damaging winds, hail, and tornadoes are all
possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorms are possible again Tuesday night. While some may be
strong, the chances of severe weather will be better further west.
While additional thunderstorms are possible Wednesday into
Thursday, the severe weather potential is lower.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening. The most
likely time frame is 4 pm to 8 pm.

ILZ054>057-061>063-281100-
Clark-Coles-Cumberland-Douglas-Edgar-Moultrie-Shelby-
1137 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible this afternoon. A few storms
will be strong to severe, though the greater risk of severe
storms will be further north.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorms are possible again Tuesday night. While some may be
strong, the chances of severe weather will be better further west.
While additional thunderstorms are possible Wednesday into
Thursday, the severe weather potential is lower.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

ILZ066>068-071>073-281100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
1137 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will be possible this afternoon. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorms will increase late Tuesday night, continuing into
early Thursday. While a few strong thunderstorms are possible,
widespread severe weather is not anticipated.

Minor flooding will continue along the Wabash River much of the
week, but should subside on the Little Wabash River Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Auten

The radar

The Quad Cities radar (KDVN), 88 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 hail. Local standard time, as filed.

Tornado, Knox

When
May 27, 2:15 PM CST to 2:16 PM CST
Where
Knox County, 1.55 mi SSE of Dahinda to 1.51 mi SSE of Dahinda
Rating
EF0
Path length
0.08 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
40.909, -90.109

A tornado briefly touched down in an open field 1.1 miles south of Dahinda at 3:15 PM CDT. No damage was reported.

Tornado, Woodford

When
May 27, 3:38 PM CST to 3:39 PM CST
Where
Woodford County, 3.39 mi NW of Benson
Rating
EF0
Path length
0.13 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
40.887, -89.162

A tornado briefly touched down in an open field 3.4 miles northwest of Benson at 4:38 PM CDT. No damage was reported.

Hail, Clark

When
May 27, 4:05 PM CST to 4:10 PM CST
Where
Clark County, 2.28 mi S of Marshall
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.348, -87.692

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821095, 821098, 821100.